Texas, 2014High Wind in Texas, December 30, 2014
December 30, 2014 · NWS MAF · 1 event in 1 county or zone
Strong northeast winds occurred in Guadalupe Pass behind a cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northeast winds occurred in Guadalupe Pass behind a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 4:41 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Dec 30, 4:41 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CST Tue Dec 30 2014
.DISCUSSION...
&&
.AVIATION...
Strong front has moved through the region with a gusty N/NE wind
in its wake... gusts should continue through the day. Low clouds
have reached most TAF sites and will remain through the day with
low MVFR/IFR conditions. Expect a wintry precipitation to develop
with freezing rain... freezing drizzle... and sleet along with
some fog to reduce vsbys.
&&
.PREV DISCUSSION... /ISSUED 512 AM CST Tue Dec 30 2014/
DISCUSSION...As of 5:00 AM CST Tuesday...Sfc obs indc that the
Arctic Front has made it to the Trans Pecos...and continues to
surge south. Low clouds have quickly filled in behind the front
with low overcast past Wink per sfc obs and satl imagery.
Winter weather will be the rule into the New Year. Mild air will
override the cold low level airmass. With the lack of jet
dynamics isentropic lift will lead to periods of light freezing
rain and sleet right thru Wednesday aftn...and possibly into New
Years Day. The HRRR model is indc precipitation moving thru the
Permian Basin and Southeast New Mexico this morning and moving
south of the Pecos River by late morning. Temps will slowly fall
through the day with below freezing temps thru New Years Eve. Due
to the extended nature of this event and the substantial impacts
to holiday travel have upgraded the Winter Storm Watch to a Winter
Storm Warning. The warning will continue thru Wed aftn for West
Texas and Southeast New Mexico...except for the Presidio Valley
where temps could be a little warmer. Strong sfc pressure gradient
will lead to high winds thru Guadalupe Pass...the High Wind Watch
has been upgraded to a High Wind Warning continuing into Wednesday
morning. A combination of gusty winds and very cold temperatures
could lead to wind chill values in the single digits in the Plains
tonight...with dangerous wind chill values as low as -10F in the
Guadalupe Mtns.
An upper low over SoCal will move slowly east into Southeast New
Mexico Friday night. Light freezing rain and sleet could continue
into New Years morning. It is possible that the Winter Storm
Warning might need to be extended into New Years morning. Milder
air should change the precipitation to rain New Years aftn.
However...the ECMWF is showing a deeper cold airmass moving back
into the CWA bringing a chance of snow Thursday night...and a
chance of a rain/snow mix Friday and Friday night.
As the upper low moves east of the CWA...the upcoming weekend will
be dry but cool. Southwest flow sfc and aloft will bring dry
weather along with a warming trend the beginning of next week.
Strobin
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING until 5 PM MST Wednesday FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...WINTER STORM WARNING until 6 PM CST /5 PM MST/ Wednesday FOR THE
FOLLOWING ZONES... Andrews...Big Bend Area...Borden...
Crane...Davis/Apache Mountains Area...Dawson...Ector...
Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Marfa Plateau...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Terrell...Upton...Van Horn and Highway 54
Corridor...Ward...Winkler.
HIGH WIND WARNING until 8 AM MST Wednesday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Dec 30, 2:45 AM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CST TUE DEC 30 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-310945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
345 AM CST TUE DEC 30 2014 /245 AM MST TUE DEC 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
VERY COLD AIR WILL COMBINE WITH FREEZING RAIN AND SLEET TO PRODUCE
EXTREMELY HAZARDOUS DRIVING CONDITIONS ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. A WINTER STORM WARNING IS IN EFFECT FOR THE
REGION.
A NORTHEAST WIND OF 35 TO 45 MPH WITH GUSTS TO 65 MPH CAN EXPECTED
TODAY AND TONIGHT THROUGH THE GUADALUPE PASS. A HIGH WIND WARNING
IS IN EFFECT. TRAVELERS SHOULD AVOID TRAVELING U.S. 62/180 THROUGH
THE GUADALUPE PASS AS THE COMBINATION OF HIGH WIND AND WINTRY
PRECIPITATION WILL MAKE THIS ROAD NEARLY IMPASSABLE. WIND CHILL
READINGS IN THE GUADALUPE MOUNTAINS WILL ALSO APPROACH -10 DEGREES
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THESE DANGEROUS WINTER TRAVEL CONDITIONS OF OCCASIONAL SLEET AND
FREEZING RAIN WILL CONTINUE WEDNESDAY. THE WINTER STORM WARNING
IS IN EFFECT THROUGH WEDNESDAY AND MAY BE EXTENDED THROUGH NEW
YEARS DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- December 30, 5:51 AM MST to 4:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- ASOS
A 10 hour period of strong northeast winds of 40 to 58 mph occurred in Guadalupe Pass behind a cold front.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20142 deaths · 68 kt wind · 5 events
- Winter Weather and Cold in Nevada, December 30 to 31, 20141 death · $20,000 · 4 events
- Winter Weather in Texas, December 30 to 31, 201415 injured · 16 events
- High Wind and Strong Wind in California, December 30 to 31, 2014$207,000 · 56 kt wind · 53 events
- Heavy Snow and Winter Weather in Arizona, December 30 to 31, 2014$525,000 · 4 events
- Lake-Effect Snow in New York, December 30 to 31, 2014$145,000 · 3 events
- Heavy Snow in Arizona, December 30 to 31, 20146 injured · 7 events
- Heavy Snow and Winter Weather in California, December 30 to 31, 2014$60,000 · 3 events
- Heavy Snow and Strong Wind in California, December 30 to 31, 2014$50,000 · 2 events
- Winter Storm in Texas, December 30 to 31, 201421 events
- Ice Storm and Winter Weather in Texas, December 30 to 31, 201420 events
- Extreme Cold in Nebraska, December 30 to 31, 201413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546954.